quick (routine) medication question....allergies?

Discussion in 'General Parenting' started by confuzzled, Apr 15, 2010.

  1. confuzzled

    confuzzled Member

    this should really go in the medication forum i guess, but its more active over here and its kind of a mundane question...

    do your kids (even easy child's) find allergy medications activating?

    difficult child 2 is on singular for killer seasonal allergies and we noticed she seems a bit more hyped up than she's been--specifically, she's a phenomenal reader and is the star of the show when reading aloud...suddenly she reading VERY fast out loud, almost to the point you cant understand her, and its very unusual for her. SHE insists she doesnt "feel" hyper but i'm now convinced there is a connection. i guess i'm just wondering if i'm imagining it, she's in a hurry to get work done to go play, if her psychiatric symptoms are back, or wth is happening.

    (and yes, i check with psychiatrist before starting it and he said it was fine...but i wonder)

  2. AnnieO

    AnnieO Shooting from the Hip

    Singulair ramped up Jett to the point where we couldn't control him. It was like fast forward. Benadryl knocks him out. Zyrtec works quite nicely, thank you. Claritin did the same as Singulair...

    I took one of his (OTC) Singulair one day when I was out of Benadryl. OMG! It was like the world was moving in slow motion. husband wanted to take me to the hospital. That was a long time ago. That's when we decided to get rid of them.

    If she has the same reaction as I did, I didn't feel hyper. I felt like the world was dragging around me.
  3. slsh

    slsh member since 1999

    Yes, definitely. I would talk with- pediatrician/allergist/psychiatrist about alternative allergy medications.
  4. confuzzled

    confuzzled Member

    thanks, both of you.

    i remember (pre-difficult child) when she was younger i *thought* allgera made her hyper and thats why we changed to singular...i totally forgot about it until connecting the dots yesterday.

    ::sigh:: we live in the land of pollen...she couldnt have worse seasonal allergies if she tried. she REALLY needs a medication for it...but um, i'm really in no mood for freaking symptoms to return.

    maybe i'll try zyrtec otc.
  5. smallworld

    smallworld Moderator

  6. Marguerite

    Marguerite Active Member

    We had problems with difficult child 3 when he was younger and developed an allergic reaction to a cold & flu medicine. Turned out to be the artificial colour in the medication that did it, but he was put on an antihistamine to deal with the rash. Then we noticed, over the week or so we were dosing him to keep the rash under control, that his behaviour went out the window. His teacher couldn't cope and actually sent him home (for his own sanity and tat of the rest of the class). "He's not in trouble, but he's also not coping."

    Then towards the end of the week we noticed that the things that difficult child 3's medications usually helped him with, were being lost. Even his language - he seemed to be losing his speech. I remember at his piano lesson at the end of the week (we had to stop the lesson, he wasn't coping) the teacher was gently asking difficult child 3 a very simple question, he knew the answer, and he couldn't respond verbally. He also was unable to play a complete phrase on the piano, but could only hit one note over and over, not able to progress to the next note. And this is a kid who could sight-read music! That is when we knew there was something really wrong. With what he had been asked, he could have responded verbally or he could have played it. He could do neither and we knew it was a really easy question for him. That was when we really panicked.

    It was right on Easter, so there was a couple of weeks' break before the next lesson. By next time he was off the antihistamines (had been for a week) and was back to normal, chattering away as usual and playing piano with no trouble.

    He's never been on antihistamines since then.

  7. tiredmommy

    tiredmommy Site Moderator

    Is your child able to tolerate a non-medical route to allergy control? We tend to use the following strategies in addition to medicine for Duckie:

    Keep your windows closed, use the a.c.
    Avoid outdoor activities during the early morning & late afternoon
    Wash outerwear frequently
    Don't wear outside shoes in the house
    Use an air purifier in her bedroom
    Shower every evening, wash hair
    Change bedding frequently
    Wash face & hands when coming indoors
    Use nasal saline rinse daily
    Use eye rinse as needed
    No pets on her bed
    Get dust mite covers for her mattress and pillows
  8. confuzzled

    confuzzled Member

    THANK YOU smallworld for the link.

    HOLY MOTHER OF %&#*(Y&@*)(@!!


    SINGULAIR'S label (prescribing information) was updated in August 2009 with a new "precaution" about neuropsychiatric side effects:

    "Neuropsychiatric events have been reported in adult, adolescent, and pediatric patients taking SINGULAIR. Post-marketing reports with SINGULAIR use include agitation, aggressive behavior or hostility, anxiousness, depression, dream abnormalities, hallucinations, insomnia, irritability, restlessness, somnambulism, suicidal thinking and behavior (including suicide), and tremor. The clinical details of some post-marketing reports involving SINGULAIR appear consistent with a drug-induced effect. Patients and prescribers should be alert for neuropsychiatric events. Patients should be instructed to notify their prescriber if these changes occur. Prescribers should carefully evaluate the risks and benefits of continuing treatment with SINGULAIR if such events occur."

    and evidently, people are seeing these a long term changes--not subsiding when stopping it. including almost all of my difficult children sx's.

    i'm at a loss for words for my poor kid---she's been on it seasonally for the last several years.
    disclaimer: i am NOT saying this is the root of all of our problems--just a GINORMOUS RED FLAG.

    i cant imagine how this psychiatrist said it was ok--i'm now racking my brain and wonder if in my own Generalized Anxiety Disorder (GAD)/PTSD induced fog i mistakenly asked about allegra instead of singular. i have a feeling
    that i did. (otherwise, we need a new psychiatrist as in yesterday)

    i could cry.
  9. smallworld

    smallworld Moderator

    If it gives you any consolation, my own daughter, who has underlying mood issues, did not do well on two different trials of Singulair (her mood issues got worse). But when we stopped Singulair, she went back to baseline (which means her mood issues were well-controlled by her regular psychiatric medications). So please try not to worrry that in every case Singulair causes irreversible harm.

    My daughter does very well on Zyrtec. But as you know, every kid reacts differently to medications. It's definitely a trial and error process.